My brother-in-law, aged 15 years was seen to be shaking the whole body during the night sleeps at times during the last six months. But during this problem, he remains unconscious. He does so only when he is in deep sleep. We consulted a doctor locally and he suggested MRI of the brain and EEG. He also prescribed some medicines and said that he will have to take the medicines for at least three years, and then only the problem can be cured and also suggested that he should not sleep for more than six hours at night. So I want to seek your opinion in this regard and what is the disease and could it be cured? Also advice on the medicines prescribed by our local doctor and any other precautions to be taken.
Welcome to icliniq.com.
The diagnosis seems to be correct (attachment removed to protect patient identity). It indeed looks like epilepsy. Sometimes, the cause is unclear. Sometimes it is due to an underlying genetic problem. However, MRI being normal there is no need for any kind of surgical treatment for this problem. EEG is abnormal and he would definitely require antiepileptic treatment for 2 to 3 years at least. After that, repeat EEG and see for improvement. If no seizure recurrence during these three years, then antiepileptics can be tapered off.
Query: Hello doctor, My mother is a patient of epilepsy for 22 years. Earlier she was diagnosed as GTCS (generalized tonic-clonic seizures) and CPS (complex partial seizures) and given Eptoin 100mg BD at first, then Zeptol CR 400mg BD with Cloba 10mg for fits, convulsions, and senselessness. But still, it... Read Full >>
Answer: Hello, Welcome to icliniq.com. Your mother's situation seems to be very complicated. I would like to explain that it is true that Carbamazepine (Zeptol) can have no good effect or even worsen idiopathic generalized seizures. I would not recommend Topiramate for this type of epilepsy, because i... Read Full
Query: Hi doctor, My four year old son, weighing 16 kg is taking medicine for benign childhood epilepsy. Medicines he is taking are namely Topamac 100 mg a day in two divided doses and Lobazam 15 mg a day (5-0-10). His MRI for epilepsy protocol is normal without abnormalities. I would like to know whethe... Read Full >>
Answer: Hello, Welcome to icliniq.com. For benign childhood epilepsy (BCE) your child is on 6.25 mg/kg/day of tablet Topiramate (anticonvulsant) which is a medium dose and is fine. Side effect to look from Topamac is dehydration. For dehydration, he needs to drink at least 700-1000 mL water daily. He can... Read Full
Query: Hello doctor, I have epilepsy since childhood. It had disappeared for a while, but it has resurfaced now. My doctor has given me tablets of Lactum 500 mg and 250 mg. How can I prevent it? Are there any precautions? Please help me. Read Full >>
Answer: Hello, Welcome to icliniq.com. I read your query and understand your concerns. I am sorry to inform you that currently, medications are the only effective option to prevent further occurrence of seizures. I am glad to note that there is a response with medication. So, you need to follow the advic... Read Full
Ask your health query to a doctor online?Ask a Neurologist Now